Alert archive / Kansas / Tornado Warnings in 2020
Tornado Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 24, 2020, 6:29 PM CDT for Stafford County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:29 PM CDT (23:29 UTC)
- Expired
- May 24, 2020, 6:50 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Stafford County, KS
The radar
The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:58 PM CDT | HAIL 1 | 11 Nne Hudson, KS | . |
| May 24, 6:58 PM CDT | HAIL 1 | 11 Nne Hudson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WFUS53 KDDC 242329
TORDDC
KSC185-250015-
/O.NEW.KDDC.TO.W.0010.200524T2329Z-200525T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
629 PM CDT Sun May 24 2020
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Northeastern Stafford County in south central Kansas...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hudson, moving northeast at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3812 9861 3820 9872 3826 9864 3826 9847
3814 9847
TIME...MOT...LOC 2328Z 233DEG 14KT 3817 9861
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
SUGDEN3 follow-up statements
701
WWUS53 KDDC 242337
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT Sun May 24 2020
KSC185-250015-
/O.CON.KDDC.TO.W.0010.000000T0000Z-200525T0015Z/
Stafford KS-
637 PM CDT Sun May 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN STAFFORD COUNTY...
At 636 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Hudson, moving northeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3816 9859 3820 9870 3826 9864 3826 9847
3818 9847
TIME...MOT...LOC 2336Z 221DEG 15KT 3821 9859
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
SUGDEN031
WWUS53 KDDC 242346
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT Sun May 24 2020
KSC185-250015-
/O.CON.KDDC.TO.W.0010.000000T0000Z-200525T0015Z/
Stafford KS-
646 PM CDT Sun May 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN STAFFORD COUNTY...
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Raymond, or 8 miles south of Ellinwood,
moving northeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3818 9856 3821 9863 3826 9864 3826 9847
3818 9847
TIME...MOT...LOC 2346Z 233DEG 14KT 3824 9855
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
SUGDEN657
WWUS53 KDDC 242350
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Sun May 24 2020
KSC185-250000-
/O.CAN.KDDC.TO.W.0010.000000T0000Z-200525T0015Z/
Stafford KS-
650 PM CDT Sun May 24 2020
...THE TORNADO WARNING FOR NORTHEASTERN STAFFORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3818 9856 3821 9863 3826 9864 3826 9847
3818 9847
TIME...MOT...LOC 2347Z 233DEG 14KT 3825 9853
$$
SUGDENWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 6:16 PM CDT, 13 minutes earlier.
Area forecast discussion, May 24, 6:16 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Sun May 24 2020 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 1209 PM CDT Sun May 24 2020 Severe and potential heavy rain threat for this evening still looks likely. The frontal boundary as of this discussion is located roughly from Elkhart to Scott City to Hill City...with plenty of sunshine ahead of the front which is destabilizing the atmosphere ahead of the front. The upper level trough is slowly moving through western Colorado with subsequent 700 mb shortwaves entering into both northern New Mexico and far southwest Kansas. These will be the two areas where thunderstorm activity is expected to break out this afternoon. CAM models have stayed in pretty good agreement that storms along the cold front in Kansas should start going up around 4-5 pm initially as supercells for a few hours and then evolving into a line along the front. The supercells will have the capability of large hail (2 inches or greater) and a isolated tornado or landspout threat especially around the front and then eventually turn into a flash flooding threat as the storms train along the same areas. Model forecast rainfall amounts are in the order of 1-2 inches for areas along and east of highway 283 in the flash flood watch for tonight. The second round of storms will develop in southeast Colorado (around Pueblo to Trinidad) and move eastward through the afternoon eventually crossing into Kansas sometime around or shortly after 7 pm. Given the fact they should ride along the frontal boundary and be in line form as well these storms should have mainly a wind threat. For Monday the upper level trough doesn't move all the much eastward through Colorado...but what movement it does make will provide enough momentum for much colder air to come across western Kansas through the day. 850 mb temps are forecast to be in the 6-10 (C) range. Rain will continue through much of the morning before starting to diminish slowly from west to east through the afternoon. With north winds, cloud cover, unseasonably cooler air, and rain through much of the morning...afternoon highs will struggle to get into the low 60s for much of the region. .LONG TERM...(Monday night through Sunday) Issued at 132 PM CDT Sun May 24 2020 The slow moving upper trough from Colorado will move southeast into Texas for Tuesday and Wednesday and turn into a closed upper low. With a blocking high over the Atlantic ocean the closed low will be very slow moving and influence the weather in Kansas through the rest of the workweek. Temperatures will continue to stay cool for Tuesday and Wednesday as north winds aloft will continue to advect cooler air in from the northern plains. Most of the precipitation with the low given the present track should stay off to the south in Oklahoma and to the east towards southeast Kansas. Towards Friday another strong push of colder air will move in clipping our eastern zones as the brunt of the air mass should go through the Great Lakes. By the weekend we may begin to see warmer air start to move out of the Rockies back into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 614 PM CDT Sun May 24 2020 Showers and thunderstorms will be around the airports for much of the night into Monday morning. Storms will initially be around DDC and HYS in the vicinity of a cold front over the next couple of hours. More storms and rain will move out of eastern Colorado into western Kansas later tonight bringing chances of storms around the airports from 03Z-09Z. Winds behind the front will start to increase to 15-25 kts with gusts to 30 kts after 12-14Z. Cloud ceilings in and around the thunderstorms and rain will hover between IFR and MVFR. && .HYDROLOGY... Issued at 136 PM CDT Sun May 24 2020 With the combination of a slow moving upper level storm system in Colorado, and a slow moving cold front in southwest and north central Kansas, the potential for flash flooding tonight and early Monday morning for areas mainly east of highway 283 continues to exist. Storms should line up along the front after 4 pm and evolve into a line after 7 pm. Some of the rain rates in the stronger storms could approach 1 inch per hour and the storms training over the same areas will be possible as well. The highest PW and moisture transport rates continue to be through south central Kansas so areas between Dodge City and Wichita will have the greatest opportunity for the potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 61 49 73 / 80 60 20 20 GCK 51 62 46 73 / 80 50 20 10 EHA 50 62 47 74 / 70 50 10 10 LBL 53 62 47 72 / 70 50 10 10 HYS 54 62 50 73 / 80 70 20 10 P28 61 67 55 73 / 80 90 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ031-046-065-066- 079>081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 14 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 359 AM CDT Sun May 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms this afternoon and early tonight. The main hazard from these storms will be 2 inch hail and strong damaging winds up to 70 mph. Several rounds of heavy rainfall will also be possible from some of these storms and as a result a Flash Flood Watch has been issued for locations along and east of a Hays to Larned to Greensburg to Coldwater line. Please refer to the latest Flash Flood Product (FFADDC) for more details. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There will be a chance for rain showers and thunderstorms almost each day from Monday through Thursday. The probability of severe weather next week currently appears low but additional rainfall in some areas of south central Kansas may result in some water issues, especially in poor drainage and low lying areas. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm across southwest, north central and south central Kansas. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 24, 5:12 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 512 PM CDT Sun May 24 2020 KSZ030-242245- Trego KS- 512 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO COUNTY UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near Ogallah, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney and Ogallah. LAT...LON 3896 9965 3896 9988 3913 9991 3913 9961 TIME...MOT...LOC 2212Z 175DEG 17KT 3899 9978 SUGDEN
Special weather statement, May 24, 5:21 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun May 24 2020
KSZ078-242300-
Ford KS-
521 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY
UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fowler, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dodge City and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 10014 3748 10019 3751 10022 3780 10020
3766 9973
TIME...MOT...LOC 2220Z 219DEG 24KT 3752 10017
UMSCHEIDSpecial weather statement, May 24, 5:52 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 552 PM CDT Sun May 24 2020 KSZ066-242330- Stafford KS- 552 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY UNTIL 630 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm very near Hudson, moving north at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hudson. A Severe Thunderstorm Watch remains in effect until midnight CDT for south central Kansas. LAT...LON 3804 9876 3826 9880 3826 9854 3804 9853 TIME...MOT...LOC 2251Z 175DEG 18KT 3811 9866 SUGDEN
Local storm report, May 24, 6:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 NNW HUDSON 38.13N 98.67W
05/24/2020 E1.75 INCH STAFFORD KS PUBLIC
&&Special weather statement, May 24, 6:21 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 621 PM CDT Sun May 24 2020 KSZ078-250000- Ford KS- 621 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FORD COUNTY UNTIL 700 PM CDT... At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near Ft. Dodge, moving northeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Dodge City, Spearville, Wright, Ft. Dodge, Howell and Bellefont. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3761 9992 3764 10021 3791 10019 3791 9959 TIME...MOT...LOC 2321Z 208DEG 16KT 3772 9998 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 26 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 21 min |
| May 24, 3:12 AM CDT | Flash Flood Watch | DDC | Barber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more | 24 hr |
| May 24, 5:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 24, 5:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 5:52 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 6:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 6:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| May 24, 6:51 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Tornado Warnings in Kansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.